Swollen Tongue and Angioedema Due to ACE Inhibitor Blood Pressure Medication

High blood pressure medication is very commonly prescribed by doctors. Some medications carry more risk of side effects than others. ACE inhibitor drugs like lisinopril and enalapril are used all over the world. One of the main side effects of these drugs is swelling of the lips and throat – called angioedema in medical language.

New research has looked at the incidence of angioedema caused by ACE inhibitors in about four hundred thousand patients.

The following findings were reported:

o For patients started on this kind of medication two in a thousand developed angioedema while on the medication. The ncidence rate was 1.97 cases per 1000 person years vs. a rate of 0.51 per 1000 in those started on other antihypertensive medication. This means that angioedema due to ACE inhibitors is rare but it also shows that ACE inhibitors are four times more likely to cause it than other blood pressure medications.

o More than half of the lip swelling occurred within 90 days of first use but risk remained elevated with prolonged use, even beyond 1 year.

o It seems that nearly sixty percent of angioedema cases in patients starting antihypertensives was related to ACE inhibitors.

o Angioedema rates were nearly 4-fold higher in blacks, 50% higher in women, and 12% lower in those with diabetes.

This study shows us that Angioedema is very rare and that the numbers involved vary a lot depending on race, age, sex and whether the patient has diabetes or not.

The researchers say that, when considering the use of this type of therapy in black patients, the increased risk of angioedema should be taken into account and discussed with the patients.

We must not forget that ACE inhibitor drugs have been valuable in preventing fatal and nonfatal cardiovascular and renal events in patients at risk, and it is likely that they will continue to be prescribed in the foreseeable future.